Secretion of adrenocorticotropic hormone is controlled by three inter-communicating regions of the body, the hypothalamus, the pituitary gland and the adrenal glands. This is called the hypothalamic–pituitary–adrenal axis. When adrenocorticotropic hormone levels in the blood are low, a group of cells in the hypothalamus release a hormone called corticotrophin-releasing hormone which stimulates the pituitary gland to secrete adrenocorticotropic hormone into the bloodstream. High levels of adrenocorticotropic hormone are detected by the adrenal glands which stimulate the secretion of cortisol, causing blood levels of cortisol to rise. As the cortisol levels rise, they start to slow down the release of corticotrophin-releasing hormone from the hypothalamus and adrenocorticotropic hormone from the pituitary gland. As a result, the adrenocorticotropic hormone levels start to fall. This is called a negative feedback loop.
I just lost my 8 year old chihuahua mix. He had no symptoms until a few weeks ago. We were still running tests. Blood work ok, fungal test negative, but very cloudy X-ray. Tracheal wash was inconclusive but mast cells and blood present. Ultrasound showed mass near kidney. His breathing had become a little heavier after exertion. We were scheduling for a ct and had given him a few small dose steroid shots over the past week, one every 3 days to help with appetite because he had quit eating. Two days before he died, his breathing had become a little heavier (never open mouthed though). The Dr had said even if ct confirmed cancer, he probably wouldnt be a candidate for chemo since it had probably spread to the lungs. I decided to go ahead and begin high dose steroids for cancer treatment in the hope of having some quality time with him. After 24 hrs on them, his breathing was more labored and I don’t know if it was from the illness or if the steroids could have caused it. Dr wanted to wait 24 more hrs to see if improvement so I had appt scheduled 48 hrs after starting the high dose steroids. That morning, he barked a few seconds at the door, then coughed a small drop of blood. I grabbed him to head toward the vet and within minutes he began to bleed from his nose and mouth. He died in my arms on the way. He seemed fine and 30 minutes later he was gone. I don’t know if it was his illness (cancer?) that caused this or if the steroids could have done something. I’ve heard of stomach ulcers and blood clots being side effects. Is there any way within 48 hrs of being on them, he could have that type of complication from the drugs? I am heartbroken and in shock. I had little time to process he was sick before he was gone. I am so worried my choosing to go the high steroid route may have caused his death and it was not a peaceful one so I am haunted by it.
Cells of the zona fasciculata and zona reticularis lack aldosterone synthase (CYP11B2) that converts corticosterone to aldosterone, and thus these tissues produce only the weak mineralocorticoid corticosterone. However, both these zones do contain the CYP17A1 missing in zona glomerulosa and thus produce the major glucocorticoid, cortisol. Zona fasciculata and zona reticularis cells also contain CYP17A1, whose 17,20-lyase activity is responsible for producing the androgens, dehydroepiandrosterone (DHEA) and androstenedione. Thus, fasciculata and reticularis cells can make corticosteroids and the adrenal androgens, but not aldosterone.